Aspirin may exacerbate childhood urticaria

November 24, 2014

A new study suggests that hypersensitivity to aspirin may cause complications in some children with chronic spontaneous urticaria.

A new study suggests that hypersensitivity to aspirin may cause complications in some children with chronic spontaneous urticaria (CSU).

Researchers from the Hacettepe University School of Medicine, Ankara, Turkey, studied 81 children diagnosed with CSU. The researchers defined the presence of urticaria more than four days per week as chronic persistent urticaria (CPU), and the presence of the condition two to four days a week as chronic recurrent urticaria (CRU). Single-blind, placebo-controlled provocation tests (SBPCPTs) were performed with aspirin.

The researchers found that 14 of the 58 patients (24 percent) with CPU and one of 10 patients with CRU were hypersensitive to aspirin. In children with CSU who were younger than 12, the hypersensitivity rate was 26.5 percent. Among those between 6 and just over 17, unequivocal angioedema of the lips was frequently observed as a positive reaction in SBPCPTs.

“Nearly a quarter of children and adolescents with CSU were hypersensitive to aspirin,” study authors wrote. “For children with chronic urticaria, determination of nonsteroidal anti-inflammatory drug hypersensitivity in a well-controlled clinical setting will help to avoid severe drug hypersensitivity reactions.”

The study was published online Oct. 29 in the journal Allergy.

Reference: Cavkaytar O, Yilmaz EA, Buyuktiryaki B, et al. Challenge-proven aspirin hypersensitivity in children with chronic spontaneous urticaria. Allergy. 29 Oct 2014 [Epub ahead of print] http://onlinelibrary.wiley.com/doi/10.1111/all.12539/abstract

Related content:

Sunscreen allergies contribute to photosensitivity in children

Backyard flora drive itch, irritation

An allergist talks allergy

Related Content:

News